Missouri, 2024

Tornadoes and Flash Flood in Missouri, December 14, 2024

December 14, 2024 · NWS SGF · 5 events in 4 counties and zones

A few severe thunderstorms developed during the afternoon and evening of December 14th. A brief, weak tornado occurred in Benton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few severe thunderstorms developed during the afternoon and evening of December 14th. A brief, weak tornado occurred in Benton County. A few low water crossings were affected due to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 14, 2:43 PM CST, 27 minutes earlier. Its key messages:

  • Light drizzle into tonight.
  • 30-100% chance of rain (lowest NW, highest SE) late Sunday into Monday. A few thunderstorms possible.
  • Above normal temperatures through Tuesday, then trending cooler.
Area forecast discussion, Dec 14, 2:43 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
243 PM CST Sat Dec 14 2024

.KEY MESSAGES...

- Light drizzle into tonight.

- 30-100% chance of rain (lowest NW, highest SE) late Sunday
  into Monday. A few thunderstorms possible.

- Above normal temperatures through Tuesday, then trending
  cooler.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 218 PM CST Sat Dec 14 2024

Rain has largely shifted east this afternoon. With the closed
and stacked low just NW of the CWA, low level moisture is
streaming in from the NW behind the system. Light drizzle is
already being observed across and NW of the NW CWA and that is
expected to expand across the area tonight. The most favored
areas will be north of Highway 60 where upslope flow, high low
level RH values, low level lift, and a strong inversion will be
present. Near surface moisture levels will be low enough to keep
drizzle light. Drizzle will end from SW to NE late tonight into
early Sunday as the low shifts away from the area. Lows tonight
will be in the mid to upper 30s.

As clearing occurs over the SW late tonight, expect fog to
develop. Mainly looking at an area from far SE KS through far
south-central MO along the AR border. Could see some dense fog,
but confidence in related details is limited.

Sunday brings some uncertainty as a shortwave ridge will move,
but guidance is mixed on if clouds will remain over the area
trapped beneath the inversion. At this time, thinking that
clouds are most likely to persist over the southern CWA, with
clearing to partly cloudy skies at times over the north. Clouds
will expand from the SW later in the day ahead of the next
system. Look for highs in the mid 50s to mid 60s, but
temperatures may be kept a little cooler where clouds linger.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 218 PM CST Sat Dec 14 2024

A shortwave will move through the area late Sunday into Monday,
bringing a 30-100% PoP gradient to the area, with the greatest
chances and amounts being along and south of I-44. In this
area, forecast rainfall is in the 0.5-1.0" range. Over the far
NW, less than 0.10" is forecast but these areas may stay
completely dry. Most areas will be dry by noon on Monday, with
the far SE being dry by mid to late afternoon. Thunderstorms are
also possible, but no severe weather is expected.

Highs will be in the mid 50s to mid 60s Monday, then in the 50s
Tuesday.

There is a 40-70% chance of rain late Tuesday into Wednesday as
another disturbance and cold front move through. Best chances
are again across the SE. There remains greater uncertainty with
chances, timing, and amounts with this system.

Cooler and dry conditions are then expected behind the system
through late week. Look for highs in the mid 40s to mid 50s
Wednesday, then in the 40s Thursday and Friday. Lows are
forecast to be in the teens and 20s Wednesday night into Friday
night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1209 PM CST Sat Dec 14 2024

Showers are moving east of the TAF sites early this afternoon
and clouds are temporarily clearing from the west, but
additional clouds and periods of drizzle are expected to push in
from the west this afternoon and evening. Drizzle will then
shifts eastward through the night, with fog potentially
developing behind that late tonight into early Sunday.
Confidence in details related to drizzle and fog is limited, but
current expectation is for fog to primarily be an issue at KJLN
and KBBG. Conditions should improve to VFR by late morning or
early afternoon on Sunday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Dec 14, 1:48 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CST Sat Dec 14 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CST Sat Dec 14 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Fog risk.

DISCUSSION...

Fog is possible across portions of southwest Missouri and
southeast Kansas tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will be possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Benton

When
December 14, 3:10 PM CST
Where
Benton County, 1.81 mi NNE of Tackner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.255, -93.421

A NWS storm survey found a few hardwood trees downed just west of Warsaw near the golf course.

Flood, Wright

When
December 14, 3:16 PM CST to 4:16 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.37 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

State Highway AB was closed due to flooding at Wolf Creek. The time of the road closure was estimated via the department of transportation traveler map.

Tornado, Benton

When
December 14, 3:41 PM CST to 3:46 PM CST
Where
Benton County, 0.71 mi NW of Zora to 1.66 mi NNE of Zora
Rating
EF0
Path length
1.69 mi
Path width
75 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
38.286, -93.110

A National Weather Service storm survey determined that an EF-0 tornado occurred near the town of Zora. Several trees were damaged along with an outbuilding. The tornado traveled along a 1.7 mile path with maximum estimated winds at 80 mph and a path width of 75 yards.

Tornado, Camden

When
December 14, 4:20 PM CST to 4:21 PM CST
Where
Camden County, 2.4 mi NNW of Linn Creek to 2.34 mi NNW of Linn Creek
Rating
EFU
Path length
0.17 mi
Path width
50 yd
Reported by
Social Media
Coordinates
38.063, -92.732

Video received via social media indicated a tornado touched down over the Linn Creek Cove near the Lake of the Ozarks mile marker 31. The location of the touch down and lift is estimated. No damage occurred so the intensity was listed as FU.

Flash Flood, Maries

When
December 14, 9:00 PM CST to 10:00 PM CST
Where
Maries County, Safe to 0.36 mi NW of Safe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.080, -91.650

A successful water rescue occurred at a low water crossing on county road 432 in Maries County at the Bourbeuse River. A vehicle attempting to cross the river was swept off the bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224794, 1221120, 1221138, 1222722, 1221119.